Background: While subepidermal skin inking as a fashion trend has rapidly gained popularity in Western societies, systemic anaphylaxis as a complication of tattooing has only been described once in refereed literature. Furthermore the previously reported case was from a patient who already suffered from severe allergies and no attempt to pinpoint the actual causes was made.
Case summary: We present the case of a 59-year-old man, who developed a progressive swelling and redness five hours after receiving a tattoo. Another hour later he appeared in the emergency room with a grade 3 systemic anaphylaxis. He presented with rapidly progressing swelling and redness of the tattooed left arm, left cheek and lips as well as tongue. Allergies were not previously known in this patient. He responded well to treatment with prednisolone and antihistamines. Further workup identified formaldehyde, nickel, and manganese in the inks as potential chemical triggers of the patient's symptoms. The patient refused further allergological work-up, such as prick testing.
Conclusion: Clinicians should be alert to the potential capacity of tattoo inks to act as triggers of systemic anaphylaxis. Policymakers should attempt to better restrict the use of known allergenic compounds in commercial tattoo inks.